What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 1:18 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, May 21, 1:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
218 PM EDT Sat May 21 2022
.SYNOPSIS...
Warm and humid conditions are expected today, with showers and
storms moving into the area this afternoon and tonight. A cold
front will move through the region Sunday, switching winds to
the northwest, and bringing drier and cooler conditions later
Sunday into Monday. Warmer temperatures are expected again
Tuesday and Wednesday, with chances for storms returning by the
middle of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PM update: Severe thunderstorm watch has been issued for the
west and southwest in area of best instability along with
lingering convergent axes left over from this morning.
Chances of storm development heading into the mid- afternoon
hours will continue to ramp up along and northwest of
Interstate 71. CAMs showing 2000-3000 J/kg MLCAPE along with
25-30 knots of effective bulk shear should lead to multicellular
organization with perhaps a few supercells. Relatively weak
low- level flow and little directional shear keep tornado threat
on the low side... however will still need to watch based on
storm- to- storm interactions and the moderate instability.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Although the first rounds of convection (possibly severe) will
already be underway by the time this evening rolls around, the
synoptic-scale pattern will not change much heading into the
overnight hours. This is largely because the surface cold front
will remain hung up just upstream of the region, only resuming
its southeastward motion after 00Z. While surface-based
instability may be worked over, the approach of the front (and
continuing favorable upper support) will allow for additional
showers and storms to develop through the overnight hours. The
severe threat with this additional activity should be low, but
it will necessitate keeping PoPs in the forecast (as high as
60-80 percent) into Sunday morning. With the front in the area,
there will be a gradient in min temps -- mid 50s in the
northwestern CWA to upper 60s in the southeastern CWA. Given
some slight uncertainties regarding frontal timing and the sharp
gradient in temperatures, this is a fairly low-confidence
forecast for min temps.
The front will continue moving southeast on Sunday, resulting in
a gradual drying trend from NW to SE. For similar reasons as
described above with respect to min temps Sunday morning, max
temps Sunday afternoon are also a low-confidence forecast. The
surface front will likely clear the forecast area by around 18Z,
but the theta-e axis at 850mb will be lagging behind the surface
front, helping to explain why cloud cover (and some chances for
rain) will continue into the early to mid afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A system moving mainly southeast of the region will bring a
slight chance for precipitation to southeastern portions of the
forecast area Sunday night into Monday morning. After this
system shifts off to the east, dry conditions will be in place
through Tuesday morning. There will then be the potential for a
few pop up showers and storms Tuesday afternoon generally near
and south of the Ohio River.
A stronger low pressure system approaches and moves through the
region Wednesday into Thursday. Winds will increase on both of
these days and be gusty. Showers and thunderstorms are forecast
to occur on both days. There is the potential for some severe
storms with this system and models are in general agreement as
well. Decided to hold off on mention in the HWO at this point to
see some additional consistent runs showing this potential.
Precipitation will taper off on Friday with Saturday expected to
be a dry day.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Warm and humid airmass will allow for scattered thunderstorm
coverage through the afternoon and evening, with best coverage
in the 22Z to 01Z time frame associated with a large convective
system moving in from Indiana. Have added appropriate tempo
groups for this time, and will need to watch for additional
amendments as storms move closer to the terminals.
Winds shift back to the northwest early Sunday morning behind
the cold front, and guidance brings cloud bases down to MVFR
thresholds at that time. This will likely continue through the
day.
OUTLOOK...MVFR ceilings are expected Sunday morning.
Thunderstorms are possible on Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hatzos
NEAR TERM...
SHORT TERM...Hatzos
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, May 21, 5:00 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
600 AM EDT Sat May 21 2022
INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-221000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-
600 AM EDT Sat May 21 2022
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and tonight.
Thunderstorms are expected this afternoon and evening. Some of these
storms may be severe. Damaging winds and large hail are the primary
threats. Tornado potential is low, but cannot be ruled out. Some
storms may also produce heavy rainfall. The most likely time frame
for severe storms will be between 3PM and 10PM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
KYZ094>100-OHZ073-074-079>082-088-221000-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
600 AM EDT Sat May 21 2022
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected this evening. A few storms could
be strong to severe, with a threat for gusty winds and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HATZOS
In the hours before
Local storm report, May 21, 2:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 SSW WILLOW GROVE 38.77N 84.18W
05/21/2022 M0.50 INCH BRACKEN KY EMERGENCY MNGR
&&
ARSpecial weather statement, May 21, 2:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
350 PM EDT Sat May 21 2022
OHZ042-043-051-212015-
Darke OH-Shelby OH-Miami OH-
350 PM EDT Sat May 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SHELBY,
DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH 415 PM EDT...
At 350 PM EDT, a strong thunderstorm was located near New Madison,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Sidney, Piqua, Greenville, Versailles, Covington, Arcanum, Newport,
Bradford, Fort Loramie, Ansonia, New Madison, Hardin, Webster, Wayne
Lakes, Russia, Gettysburg, Hollansburg, Palestine, Lockington and
Yorkshire.
This includes I-75 in Ohio between mile markers 83 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4020 8414 3992 8471 3992 8481 4010 8481
4038 8441 4038 8434 4041 8434
TIME...MOT...LOC 1950Z 241DEG 28KT 4003 8473
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
FranksLocal storm report, May 21, 2:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL WILLIAMSBURG 39.05N 84.05W
05/21/2022 M1.00 INCH CLERMONT OH TRAINED SPOTTER
&&
ASHLEY.NOVAKSpecial weather statement, May 21, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
352 PM EDT Sat May 21 2022
INZ050-058-059-066-OHZ060-212015-
Fayette IN-Union IN-Wayne IN-Franklin IN-Preble OH-
352 PM EDT Sat May 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FRANKLIN
COUNTY IN SOUTHEASTERN INDIANA, WAYNE, UNION, FAYETTE COUNTIES IN
EAST CENTRAL INDIANA AND WESTERN PREBLE COUNTIES IN WEST CENTRAL OHIO
THROUGH 415 PM EDT...
At 352 PM EDT, a strong thunderstorm was located near Glenwood,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph, nickel size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Liberty,
Hagerstown, Fountain City, Dublin, West College Corner, Franklin,
Salem, Waterloo, Blooming Grove, Columbia, Metamora, Bunker Hill,
Abington, Brownsville, Laurel and Greens Fork.
This includes the following Interstates...
I-70 in Indiana between mile markers 134 and 156.
I-70 in Ohio near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern and east central Indiana...and southwestern and west
central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
4000 8520 4000 8481 3957 8479 3957 8481
3950 8482 3934 8529
TIME...MOT...LOC 1952Z 239DEG 27KT 3966 8525
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KCLocal storm report, May 21, 2:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL SARDINIA 39.01N 83.81W
05/21/2022 M1.25 INCH BROWN OH PUBLIC
&&
ASHLEY.NOVAKSpecial weather statement, May 21, 2:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 PM EDT Sat May 21 2022
OHZ026-035-043-212030-
Auglaize OH-Shelby OH-Hardin OH-
358 PM EDT Sat May 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
SHELBY, NORTHERN AUGLAIZE AND WEST CENTRAL HARDIN COUNTIES THROUGH
430 PM EDT...
At 358 PM EDT, a strong thunderstorm was located over Wapakoneta,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Wapakoneta, Fort Shawnee, Cridersville, Botkins, Alger, Waynesfield,
Moulton, Buckland, Uniopolis, Fryburg, Jumbo, St. Johns, Walton, New
Hampshire and State Route 195 at State Route 235.
This includes I-75 in Ohio between mile markers 105 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Ohio. A Severe Thunderstorm Watch also remains in effect
until 1000 PM EDT for west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4060 8373 4053 8395 4054 8399 4052 8399
4045 8423 4061 8434 4067 8422 4066 8422
4066 8411 4064 8411 4065 8388 4081 8388
TIME...MOT...LOC 1958Z 241DEG 28KT 4057 8420
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Franks